Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 28, NWS Gaylord, MI

May 30, 2018

NWS Gaylord, MI issued this small craft advisory at May 30, 2018, 3:38 AM EDT. It took effect at May 30, 2018, 8:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 30, 2018, 3:38 AM EDT (07:38 UTC)
In effect from
May 30, 2018, 8:00 PM EDT
Expired
May 31, 2018, 3:17 AM EDT
In force
7 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

367 
WHUS73 KAPX 300738
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
338 AM EDT Wed May 30 2018

LHZ348-349-301545-
/O.NEW.KAPX.SC.Y.0028.180531T0000Z-180531T1000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
338 AM EDT Wed May 30 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EDT THURSDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 PM this evening to 6 AM EDT
Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
4 follow-up statements
039 
WHUS73 KAPX 301443
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1043 AM EDT Wed May 30 2018

LHZ348-349-302245-
/O.CON.KAPX.SC.Y.0028.180531T0000Z-180531T1000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
1043 AM EDT Wed May 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 6 AM EDT THURSDAY...

A Small Craft Advisory remains in effect from 8 PM this evening
to 6 AM EDT Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
126 
WHUS73 KAPX 301944
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
344 PM EDT Wed May 30 2018

LHZ348-349-310345-
/O.CON.KAPX.SC.Y.0028.180531T0000Z-180531T1000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
344 PM EDT Wed May 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 PM THIS EVENING
TO 6 AM EDT THURSDAY...

A Small Craft Advisory remains in effect from 8 PM this evening
to 6 AM EDT Thursday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
481 
WHUS73 KAPX 310159
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
959 PM EDT Wed May 30 2018

LHZ348-349-311000-
/O.CON.KAPX.SC.Y.0028.000000T0000Z-180531T1000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
959 PM EDT Wed May 30 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT
THURSDAY...

A Small Craft Advisory remains in effect until 6 AM EDT Thursday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
503 
WHUS73 KAPX 310717
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
317 AM EDT Thu May 31 2018

LHZ348-349-310830-
/O.CAN.KAPX.SC.Y.0028.000000T0000Z-180531T1000Z/
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
317 AM EDT Thu May 31 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at May 30, 2:58 AM EDT, 40 minutes earlier.

Area forecast discussion, May 30, 2:58 AM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
258 AM EDT Wed May 30 2018

.NEAR TERM...(Today through Tonight)
Issued at 255 AM EDT Wed May 30 2018

...Showers and thunderstorms, at times heavy, later today and
tonight...

High impact weather potential: Locally heavy rain possible this
afternoon and tonight. Isolated threat for severe thunderstorms this
afternoon and early evening for a small portion of the area.

Pattern synopsis/forecast: Changes are arise as mid level ridging
that was responsible for Tuesday's dry and warm (ok...pretty hot for
some!) weather begins to push off to the east. As what has been
advertised now for several days, remnants of subtropical storm
"Alberto" steadily moving north across far western Kentucky, with
attendant showers rotating further north into the central Ohio River
Valley. Strong shortwave trough rotating through the Northern Plains
putting on a show in its own right, with a large area of showers and
thunderstorms extending from western Ontario south into the Central
Plains. Still quiet and seasonably mild around these parts, although
very early stages of top-down saturation in moist advection regime
is responsible for quite a bit of moon-filtering high clouds.

Deep southerly flow only intensifies with time today into this
evening as ridging pulls further east and with approach of that
western troughing. This will continue to pull the remnants of
"Alberto" north, cutting right across Lower Michigan tonight.
Abundant tropical moisture will tag along for the ride, and when
combined with decaying Alberto dynamics and intensifying influences
from that western trough, is setting the stage for at least some
decent rain amounts by Thursday morning.

Primary forecast concerns/challenges: Focus centered on rain amounts
and severe weather potential through tonight.

Details: While showers and a few thunderstorms are a safe bet today
and tonight, finer details with regards to rain amounts and
placement of heaviest rain corridors is anything but. While not
expecting a widespread heavy rain event as tropical moisture plume
and dynamics get "strung out" with increasing influence from that
western troughing, all systems appear a go for pockets of very heavy
rain with model sounding showing your classic high efficiency rain
processes later this afternoon into early this evening...with
relatively deep warm cloud depths (enhanced collision-coalescence),
tall and "skinny" cape profiles, and precipitable water values
spiking to month of May record setting values of near 2 inches.
Above easily supports inch or greater per hour rainfall rates with
any deeper convection. Exact rain totals of course will be
predicated by mesoscale processes (such as local terrain influences
and any cold pool induced quasi-stationary low level convergence
axes). Entire area remains targeted under latest WPC day-1 marginal
risk for excessive rain, with areas down near Manistee and Cadillac
in a slight risk.

Another concern remains the potential for isolated severe
thunderstorms this afternoon/early evening. Definitely not your
classic severe weather set-up, with distinct lack of any deep layer
shear and those earlier mentioned skinny cape profiles through the
hail growth region. With that said, introduction of deeper moisture
and what looks to be at least some filtered sunshine to start the
day supports latest hi-res guidance trends of developing upwards of
1k joules/kg of mean layer cape this afternoon, especially across
the southern half of the area. While deep shear is lacking, backed
surface winds and overspreading of a more southerly h8 centered low
level jet does support 20 to 30 knots of 0-3 km shear. Combine that
with expected lowering of LCL heights (sub 2k feet by later this
afternoon) and intense precip-loaded cores, and one cannot
completely rule out an isolated marginal wind or brief/weak tornado
threat. Per collaboration with SPC, the marginal risk for severe
weather has been expanded a bit north to include areas mostly along
and south of M-72.

While the primary thunder and heaviest rain rate threat subsides
later this evening with loss of instability, expect periods of
showers to continue through the overnight as primary dynamics with
remnants of Alberto pass overhead.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 255 AM EDT Wed May 30 2018

...Lingering rain chances through early Friday, then turning much
cooler...

High Impact Weather Potential...Isolated to scattered thunderstorms
possible Thursday afternoon and evening across northern Lower.

Pattern Synopsis/Forecast...Alberto's remnants are no longer progged
to directly phase with the upstream trough moving into the Upper
Great Lakes as models have been showing for some time. Instead, they
will push into Ontario Thursday morning, while the shortwave trough
slides through northern Michigan Thursday evening-night. With this
trough will come a cold front Thursday afternoon-evening, which will
begin to usher in a less humid airmass. A secondary front looks to
drop through on Friday, which will bring a reinforcing shot of much
cooler, drier air.

Primary Forecast Concerns...Lingering shower/storm chances.

Despite the morning departure of Alberto's remnants and the column
drying out aloft, there will be sufficient lingering moisture across
northern Michigan through Friday morning to promote additional
rainfall chances. PWs will remain around 1.5" through Thursday
evening, eventually dropping below 1" Friday afternoon. Showers and
perhaps a few lingering storms triggered by Alberto's remnants will
clear out of our northeastern counties around midday Thursday. The
encroaching shortwave trough and cold front are then expected to
generate scattered activity through the afternoon/evening.
Instability will be limited due to weak lapse rates and morning
cloud cover, but models show some potential for destabilization
heading into the afternoon. Some capping to overcome, but forcing
looks plenty sufficient. No expectation of severe weather given weak
shear. Additional isolated to scattered shower activity possible
overnight into Friday morning, and then drier air will win out.

Temperatures will undergo a significant drop from highs in the 70s
north to low/mid 80s south on Thursday to only the 60s on Friday. So
ends the prolonged warm spell as temperatures drop below normal to
start the month of June.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 255 AM EDT Wed May 30 2018

High Impact Weather Potential...None.

A strong Canadian surface high and upper ridging will build over the
Great Lakes heading into Saturday, providing plenty of sun. A quick
moving upper trough and cold front will push through Sunday morning,
but with only a narrow band of higher PWs to supply moisture,
looking like rain chances will be limited. High pressure returns
Monday with dry conditions, and then a shortwave will provide a
chance of showers across eastern Upper on Tuesday. Temperatures will
slowly warm up through the 70s over the weekend, with a few 80s
possible in the south on Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 708 PM EDT Tue May 29 2018

Strong high pressure centered over James Bay will maintain control
of the wx across Northern Michigan thru early Wednesday. Clouds
will begin to increase Wednesday morning from south to north as
the remnants of Alberto begin to lift into our area. We may see a
few showers work toward TVC/MBL Wednesday morning, although the
widespread precipitation chances and likely restrictions to cigs
and/or vsbys are more likely late Wednesday afternoon into
Wednesday night. Will include a thunder mention at TVC/MBL for the
afternoon hours as instability increases with warming temperatures.
Winds will remain generally from the E/SE AOB 10 kts...with a few
higher gusts developing Wednesday afternoon.

&&

.MARINE...
Issued at 255 AM EDT Wed May 30 2018

East to southeast winds will become a bit more gusty this
afternoon and evening, perhaps enough so to develop small craft
advisory conditions, especially on portions of northern Lake Huron.
Winds swing around to southwest later tonight into Thursday,
decreasing in speed some in the process. Showers, and even a few
thunderstorms arrive today and tonight, with the threat for a few
lingering lighter showers persisting through Friday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...MK
LONG TERM...MK
AVIATION...MR
MARINE...MB
Hazardous weather outlook, May 30, 3:08 AM EDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
308 AM EDT Wed May 30 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-311200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
308 AM EDT Wed May 30 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and tonight
across the entire outlook area. Isolated severe thunderstorms are
possible this afternoon and early evening, especially along and
southwest of a Traverse City to Standish line. Wind gusts to 60
mph and isolated tornadoes are the primary severe weather threats

In addition, locally heavy rain is possible this afternoon and
tonight with any thunderstorm activity, with rainfall rates
exceeding an inch per hour at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated to scattered thunderstorms will be possible on Thursday,
mainly across northern Lower Michigan during the afternoon and
evening hours. The storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.